Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 157, NWS Bismarck, ND

July 2, 2018Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2018, 6:08 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 6:08 PM MDT (00:08 UTC)
Expired
Jul 2, 2018, 7:15 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:10 PM MDTHAIL 17 Se Schefield, NDCORRECTS PREVIOUS HAIL REPORT FROM 7 SE SCHEFIELD. LOTS OF HAIL RANGING FROM NICKELS TO QUARTERS.
Jul 2, 6:16 PM MDTHAIL 16 Se Schefield, NDCORRECTS PREVIOUS HAIL REPORT FROM 6 SE SCHEFIELD. HAIL LASTED FOR ABOUT 15 MINUTES. LARGEST HAIL WAS AROUND QUARTER SIZE, POSSIBLY HALF DOLLAR. TIME ESTIMATED ON RADAR. MANY TREES AND CROPS STRIPPED AND DESTROYED.
Jul 2, 6:35 PM MDTHAIL 1.2510 Se Lefor, NDLOTS OF PEA TO QUARTER SIZE HAIL. A FEW HAIL STONES WERE SLIGHTLY LARGER THAN A QUARTER. HAIL LASTED FOR 5 MINUTES.
Jul 2, 7:16 PM MDTHAIL 16 Se Schefield, NDHAIL LASTED FOR ABOUT 15 MINUTES. LARGEST HAIL WAS AROUND QUARTER SIZE, POSSIBLY HALF DOLLAR. TIME ESTIMATED ON RADAR. MANY TREES AND CROPS STRIPPED AND DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KBIS 030008
SVRBIS
NDC041-089-030115-
/O.NEW.KBIS.SV.W.0157.180703T0008Z-180703T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
608 PM MDT MON JUL 2 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Hettinger County in southwestern North Dakota...
  Southeastern Stark County in southwestern North Dakota...

* Until 715 PM MDT.

* At 608 PM MDT, a severe thunderstorm was located 8 miles east of
  New England, or 21 miles south of Dickinson, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Hettinger and southeastern Stark Counties, including the
  following locations... Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4653 10283 4671 10283 4682 10212 4637 10215
TIME...MOT...LOC 0008Z 276DEG 20KT 4658 10269 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
5 follow-up statements
082 
WWUS53 KBIS 030019
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
619 PM MDT MON JUL 2 2018

NDC041-089-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-Stark ND-
619 PM MDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN HETTINGER AND SOUTHEASTERN STARK COUNTIES...

At 618 PM MDT, a severe thunderstorm was located 10 miles north of
Regent, or 19 miles northwest of Mott, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4652 10279 4667 10275 4682 10212 4637 10215
TIME...MOT...LOC 0018Z 276DEG 20KT 4657 10261 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
516 
WWUS53 KBIS 030019 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
619 PM MDT MON JUL 2 2018

NDC041-089-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-Stark ND-
619 PM MDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN HETTINGER AND SOUTHEASTERN STARK COUNTIES...

At 619 PM MDT, a severe thunderstorm was located 10 miles north of
Regent, or 18 miles northwest of Mott, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4652 10279 4667 10275 4682 10212 4637 10215
TIME...MOT...LOC 0019Z 276DEG 20KT 4657 10260 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
122 
WWUS53 KBIS 030030
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
630 PM MDT MON JUL 2 2018

NDC041-089-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-Stark ND-
630 PM MDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN HETTINGER AND SOUTHEASTERN STARK COUNTIES...

At 629 PM MDT, a severe thunderstorm was located 7 miles north of
Regent, or 15 miles northwest of Mott, moving southeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hettinger and southeastern Stark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4650 10267 4665 10263 4674 10213 4637 10215
TIME...MOT...LOC 0029Z 293DEG 21KT 4653 10255 

HAIL...2.00IN
WIND...60MPH
 
$$

HAMILTON
144 
WWUS53 KBIS 030040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
640 PM MDT MON JUL 2 2018

NDC089-030050-
/O.CAN.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Stark ND-
640 PM MDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern North Dakota.

LAT...LON 4648 10258 4663 10259 4663 10214 4637 10215
TIME...MOT...LOC 0040Z 282DEG 25KT 4653 10243 

$$

NDC041-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-
640 PM MDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN HETTINGER COUNTY...

At 640 PM MDT, a severe thunderstorm was located 9 miles northeast of
Regent, or 11 miles northwest of Mott, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hettinger County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4648 10258 4663 10259 4663 10214 4637 10215
TIME...MOT...LOC 0040Z 282DEG 25KT 4653 10243 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
538 
WWUS53 KBIS 030057
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
657 PM MDT MON JUL 2 2018

NDC041-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-
657 PM MDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN HETTINGER COUNTY...

At 656 PM MDT, a severe thunderstorm was located 10 miles north of
Mott, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hettinger County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4650 10243 4663 10246 4663 10214 4642 10215
TIME...MOT...LOC 0056Z 280DEG 22KT 4652 10226 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:52 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 2, 5:52 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
652 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 631 PM CDT Mon Jul 2 2018

No major changes needed for this update. Just tweaked my
precipitation chances through 06z based on the latest
observations, trends, and high resolution guidance. Scattered
showers and isolated thunderstorms have begun to develop along a
line from just south of Belfield to just south of New Salem. While
storms are in a favorable environment to become severe (MLCAPE
greater than 1000 J/kg and effective shear ranging from 50 to 55
knots) they are having a bit of a tough time organizing, possibly
due to some capping still observed on the 00z Bismarck sounding. A
couple of these storms should eventually be able to overcome the
cap and have the possibility to develop into supercells capable of
damaging winds and large hail. Lack of better low level moisture
and relatively high LCLs will keep any tornado risk at a minimum.
Storm coverage also should remain fairly isolated due to neutral
to slightly rising heights through 06z. A compact vort max will
move into western North Dakota around 06z, likely sparking more
widespread convection across the west and central.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A trough continues to develop across the Pacific Northwest,
creating southwest flow aloft over the Dakotas by tonight. The
first in a series of upper level waves in the southwest flow
aloft should move into the Dakotas this evening, continuing later
tonight with even an even stronger wave. In response, lee
cyclogenesis is forecast to develop this evening, while a low
level jet develops through the central Plains east of the surface
low. This will increase low level humidity with dewpoints rising
into the lower to mid 60s in south central ND.

A warm front will continue to lift north today and eventually
stall out around the ND/SD border. The short-term models have been
consistent in developing some isolated cells late this afternoon
across central North Dakota in response to an approaching upper
level short-wave trough and diurnal heating. Then, later tonight a
complex of storms may develop and march across southern North
Dakota in response to another upper level wave and increasing
low- level jet.

The Storm Prediction Center has placed the southern half of North
Dakota in a "Slight Risk" for severe weather. While the best
instability should be just south of the ND/SD border, there will
likely be ample shear and forcing for stronger storm development
and maintenance. At this time it appears hail around quarter size
and wind gusts to 60 mph are the main threats.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Main concerns for the long term are chances for thunderstorms
Tuesday through Wednesday afternoon, some of which may be severe.

The severe weather parameters are even stronger for Tuesday and
Tuesday night. The western upper level trough deepens over the
Rockies Tuesday with a closed low becoming established over
Alberta/Saskatchewan/Montana, continuing the upper level impulses
streaming northeastward into the northern Plains. The surface
warm frontal boundary becomes more well established from
southwestern South Dakota to northeastern North Dakota as the
surface low deepens over Colorado. CAPE values rise to 2000-4000
J/kg in south central and eastern ND Tuesday through Wednesday
afternoon. Tuesday night the strongest upper level waves move
northeast across North Dakota as the upper low begins lifting
northeast ward into Saskatchewan. The Storm Prediction Center has
placed south central and southeastern North Dakota in a "Slight
Risk" for severe weather for the Tuesday morning through Tuesday
night period.

On Wednesday (July 4th), a cold front moves east across North
Dakota. The chance for severe thunderstorms continues Wednesday
with high CAPE and shear across the James Valley. The cold front
is forecast to reach the Red River Valley by late afternoon, thus
the threat of showers and thunderstorms should be over by
Wednesday afternoon over western ND and be over by Wednesday
evening in the James Valley.

Thursday through Saturday, an upper level western ridge builds
behind the exiting of the strong upper low, and this ridge expands
into the Plains. This should result in a shower and thunderstorm-
free period with a warming trend. Look for highs Thursday from
75-85F, warming to 85-95 for Friday and Saturday.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday and
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jul 2 2018

Scattered showers and isolated thunderstorms will be possible this
evening and tonight across the southern third of the state. One
cluster of storms was developing just south of KDIK. This activity
should drift east southeast through the night before another wave
of showers and thunderstorms will enter the state from Montana
around or after 06z Tuesday. These showers and storms will likely
be more widespread across the west and central and last well into
the early afternoon hours on Tuesday. Winds will remain generally
light and variable outside of any thunderstorm activity, and VFR
conditions will prevail with a chance for some MVFR ceilings
across KBIS/KDIK/KJMS late in the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ZH
Hazardous weather outlook, Jul 2, 5:30 PM MDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
630 PM CDT Mon Jul 2 2018

NDZ017>023-025-031>037-040>048-050-051-032330-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
630 PM CDT Mon Jul 2 2018 /530 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across the southern
two-thirds of North Dakota tonight. Possible hazards are hail
to golf ball size and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. Some storms
may be severe, especially across south central and southeast
North Dakota. The main threats are large hail and damaging winds.

There is a chance of thunderstorms during the daytime hours
Wednesday, Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southern North Dakota
tonight.

NDZ001>005-009>013-032330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
630 PM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, mainly after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. Some storms
may be severe, especially across south central and southeast
North Dakota. The main threats are large hail and damaging winds.

There is a chance of thunderstorms during the daytime hours
Wednesday, Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across south central and
southeast North Dakota Tuesday.

ZH

In the hours before

Special weather statement, Jul 2, 6:02 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
602 PM MDT MON JUL 2 2018

NDZ033-041-030045-
Hettinger ND-Stark ND-
602 PM MDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
SOUTHEASTERN STARK COUNTIES UNTIL 645 PM MDT...

At 601 PM MDT, a strong thunderstorm was located 6 miles northeast of
New England, or 18 miles south of Dickinson, moving east at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
New England, Schefield and Lefor.

LAT...LON 4652 10287 4669 10291 4680 10229 4648 10225
TIME...MOT...LOC 0001Z 261DEG 16KT 4662 10279

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:02 PM MDTSpecial Weather StatementBISStark43 min
Jul 2, 7:06 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger54 min
Jul 2, 7:23 PM MDTSpecial Weather StatementBISMorton37 min
Jul 2, 7:53 PM MDTSevere Thunderstorm WarningBISGrant67 min
Jul 2, 8:18 PM MDTSpecial Weather StatementBISMorton27 min
Jul 2, 8:42 PM MDTSpecial Weather StatementBISBurleigh48 min
Jul 2, 9:35 PM MDTSpecial Weather StatementBISBurleigh40 min
Jul 2, 10:58 PM MDTSpecial Weather StatementBISMcKenzie47 min
Jul 2, 11:45 PM MDTSpecial Weather StatementBISDunn, McKenzie45 min
Jul 3, 12:10 AM MDTSevere Thunderstorm WarningBISBillings, Golden Valley65 min
Jul 3, 12:12 AM MDTSevere Thunderstorm WarningBISGolden Valley, Slope63 min
Jul 3, 12:37 AM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Jul 3, 1:18 AM MDTSevere Thunderstorm WarningBISAdams, Billings, Bowman, Hettinger, Slope, Stark57 min
Jul 3, 2:15 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark60 min
Jul 3, 2:51 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh54 min
Jul 3, 3:12 AM MDTSevere Thunderstorm WarningBISAdams, Burleigh, Grant, Morton, Sioux63 min
Jul 3, 4:03 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux57 min
Jul 3, 4:30 AM MDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan, McIntosh, Stutsman60 min
Jul 3, 5:13 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.